Alabama, 2007

Hail and Damaging Winds in Alabama, June 29, 2007

June 29, 2007 · NWS BMX · 5 events in 4 counties and zones

Afternoon heating lead to several isolated severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Afternoon heating lead to several isolated severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 29, 1:57 PM CST, 53 minutes earlier.

Area forecast discussion, Jun 29, 1:57 PM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
257 PM CDT FRI JUN 29 2007

.SHORT TERM...
OVER THE LAST FEW DAYS MOST LOCATIONS ACROSS CENTRAL ALABAMA HAVE
RECEIVED AT LEAST A LITTLE BIT OF RAINFALL FROM SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS. TODAY IS NO EXCEPTION AND
OVER THE WEEKEND CHANCES LOOK EVEN BETTER FOR SIGNIFICANT
RAINFALL.

A WEAK COLD FRONT WILL NUDGE INTO NORTHERN ALABAMA SATURDAY
IMPEDED BY THE DIRTY RIDGE CURRENTLY OVER THE AREA. PRECIPITABLE
WATER WILL INCREASE GRADUALLY SATURDAY INTO SUNDAY...LIKELY
EXCEEDING 2 INCHES BY SUNDAY MORNING. AS A RESULT RAINFALL WILL
LIKELY BE HEAVY AT TIMES. STEERING FLOW WILL INCREASE A
LITTLE...SO UNLIKE OVER THE LAST FEW DAYS...STORMS SHOULD MOVE
SPREADING THE WEALTH OVER MORE AREA.

TEMPERATURES WILL REMAIN WARM...BUT SLIGHTLY COOLER THAT WE ARE
CURRENTLY EXPERIENCING...GENERALLY AROUND 90 DEGREES. CLOUD COVER
IS EXPECTED TO BE ABUNDANT.

.LONG TERM...TUESDAY THROUGH THURSDAY.

LONG RANGE GFS IS RIGHT BACK WITH A DRY PATTERN THROUGH MOST OF THE
PERIOD. YESTERDAYS OFF RUN WHICH HAD THE FRONT STALLING OVER THE
AREA IS NO LONG OCCURRING. IT IS BACK TO PUSHING THE FRONT ACROSS
THE AREA WITH HIGH PRESSURE BUILDING UP ON TUESDAY. THIS IS
BASICALLY THE PATTERN THAT THE GFS HAS BEEN PREDICTING FOR THE MOST
PART. THE EUROPEAN MODEL HAS BEEN MORE CONSISTENT WITH A DRY
SOLUTION ALSO. THE NAM...WHICH IS BARELY SCRATCHING THE SURFACE
DURING THIS TIME PERIOD KEEPS THE FRONT TO OUR NORTH. DGEX ALSO
REFLECTS THIS SOLUTION OF KEEPING THE MOISTURE AROUND. LEANING WITH
THE GFS/ECMWF AS THEY HAVE A BETTER TRACK RECORD IN THE LONG RANGE.

HAVING SAID THAT...LOOK FOR TEMPERATURES TO REMAIN HOT DURING THE
PERIOD. WENT A FEW DEGREES WARMER THAN MOS...ESPECIALLY FOR DAYTIME
TEMPS. ALSO REMOVED THE SMALL POPS THAT WE HAD DURING THE PERIOD.
UNFORTUNATELY...THIS PATTERN DOES NOT BODE WELL FOR OUR DROUGHT
CONDITIONS.

10/ARM

&&

.AVIATION...18Z TAF DISCUSSION.

SCATTERED THUNDERSTORM ACTIVITY EXPECTED AGAIN THROUGH MAINLY 02Z.
THESE THUNDERSTORMS WILL BE SLOW MOVING AND GENERALLY WILL NOT LAST
AT ANY ONE LOCATION FOR MORE THAN ONE HOUR...BUT MAY OCCUR MORE THAN
ONCE AT ANY GIVEN LOCATION. THE STORMS WILL BE CAPABLE OF PRODUCING
GUSTY WINDS UP TO 40 MPH AND BRIEF HEAVY RAIN. AT THIS
POINT...MENTIONED ONLY VCTS FOR THE TERMINALS WITH LACK OF
CONFIDENCE ON TIMING AND DURATION. EXPECT VFR CEILINGS THE ENTIRE
PERIOD. BRIEF MVFR VIS POSSIBLE TOWARD DAYBREAK BUT WILL BE SHORT
LIVED. WITH HIGH PRESSURE OVERHEAD...KEPT WIND VRB05KT.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  90  69  89  65 /  40  50  30  40  20
ANNISTON    70  92  70  89  65 /  40  40  30  40  20
BIRMINGHAM  70  91  70  89  67 /  40  50  30  40  20
TUSCALOOSA  71  93  71  91  69 /  30  50  30  40  30
CALERA      71  92  71  91  68 /  30  50  30  40  20
AUBURN      71  92  71  91  70 /  30  40  30  40  30
MONTGOMERY  72  94  71  92  70 /  30  40  30  50  30
TROY        71  93  71  93  70 /  30  40  30  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

07/07/07
Hazardous weather outlook, Jun 29, 12:02 PM CST, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT FRI JUN 29 2007

ALZ011>015-017>050-301130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
102 PM CDT FRI JUN 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT
PERSONNEL IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 29, 1:37 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT FRI JUN 29 2007

ALZ013-015-292000-
FAYETTE-WALKER-
237 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR FAYETTE AND WALKER
COUNTIES UNTIL 300 PM CDT...

...

AT 237 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF WEST CORONA...WHICH IS NEARLY
STATIONARY.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH AND LOCALLY
HEAVY RAINFALL. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE
LIMBS
AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH
CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS
ARRIVE.

27/SWU
Special weather statement, Jun 29, 1:54 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
254 PM CDT FRI JUN 29 2007

ALZ027-028-292030-
CLAY-TALLADEGA-
254 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLAY AND TALLADEGA
COUNTIES UNTIL 330 PM CDT...

...

AT 254 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES NORTHEAST OF IRONATON...MOVING NORTH AT 10 MPH.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH AND LOCALLY
HEAVY RAINFALL. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE
LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND
TRASH CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE THE
STORMS ARRIVE.

27/SWU
Special weather statement, Jun 29, 2:27 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT FRI JUN 29 2007

ALZ014-015-292100-
WALKER-WINSTON-
327 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WALKER AND WINSTON
COUNTIES UNTIL 400 PM CDT...

...

AT 327 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 10 MILES SOUTH OF DOUBLE SPRINGS...MOVING NORTH AT LESS
THAN 10 MPH.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH AND LOCALLY
HEAVY RAINS. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS
AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH
CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS
ARRIVE.

27/SWU
Local storm report, Jun 29, 2:33 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT FRI JUN 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     TSTM WND GST     WEDOWEE                 33.31N 85.49W
06/28/2007  E45 MPH          RANDOLPH           AL   EMERGENCY MNGR

            A FEW TREES AND BRANCHES WERE BLOWN DOWN NEAR WEDOWEE. A
            FENCE WAS DAMAGED AND A BUILDING HAD MINOR ROOF DAMAGE.

&&

LINHARES
Special weather statement, Jun 29, 2:47 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT FRI JUN 29 2007

ALZ038-292115-
CHAMBERS-
347 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHAMBERS COUNTY UNTIL 415
PM CDT...

AT 347 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF FIVE
POINTS TO 7 MILES SOUTHEAST OF FIVE POINTS...MOVING EAST AT 10 MPH.

THE PRIMARY THREAT IS STRONG GUSTY WIND OF 35 TO 45 MPH. WINDS OF
THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. IF WEATHER
PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS ARRIVE.
Special weather statement, Jun 29, 2:48 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
348 PM CDT FRI JUN 29 2007

ALZ033-040-292115-
DALLAS-PERRY-
348 PM CDT FRI JUN 29 2007

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR DALLAS AND PERRY COUNTIES
UNTIL 415 PM CDT...

...

AT 348 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES EAST OF UNIONTOWN...MOVING NORTH AT LESS THAN
10 MPH.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN...USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

THE PRIMARY THREAT IS STRONG GUSTY WINDS OF 35 TO 45 MPH AND LOCALLY
HEAVY RAINS. WINDS OF THIS MAGNITUDE WILL BREAK OFF SMALL TREE LIMBS
AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH
CANS. IF WEATHER PERMITS...SECURE LOOSE ARTICLES BEFORE THE STORMS
ARRIVE.

27/SWU

The radar

The Columbus AFB radar (KGWX), 101 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Winston

When
June 29, 2:50 PM CST
Where
Winston County, 2.19 mi ENE of Fall City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.034, -87.246

Several trees and power lines were blown down, and some boathouses on Smith Lake were overturned.

Hail, Chambers

When
June 29, 3:03 PM CST
Where
Chambers County, 3.53 mi SSE of Adams
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.934, -85.203

Lightning, Tuscaloosa

When
June 29, 3:46 PM CST
Where
Tuscaloosa County, Cottondale
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
33.180, -87.450

A house in Cottondale was significantly damaged by a fire caused by a lightning strike.

Thunderstorm Wind, Cherokee

When
June 29, 6:25 PM CST
Where
Cherokee County, 1.57 mi NW of Blue Pond
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.245, -85.741

Several trees were blown down on County Road 48 east of Sand Rock.

Thunderstorm Wind, Cherokee

When
June 29, 6:40 PM CST
Where
Cherokee County, 2.45 mi WNW of Cedar Bluff
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
34.234, -85.639

Several trees were blown down on County Road 44, west of Cedar Bluff.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2007Every state in 2007This day in weather historyWarnings in Alabama, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45338, 45340, 45342, 45344, 45346.